Diarrhea a Side Effect of Antibiotic Administration

Any antibiotic administered orally, intramuscularly, or intravenously can theoretically cause acute diarrhea; however, some antibiotics are more likely than others to upset a horse's gastrointestinal tract.

"Antibiotics are a well-known non-infectious cause of diarrhea in otherwise healthy horses," relays Rodney Belgrave, DVM, MS, Dipl. ACVIM, an internal medicine clinician at Mid-Atlantic Equine Medical Center located in Ringoes, N.J. In addition, oxytetracycline administered in high doses or for prolonged periods to dehydrated horses can cause renal failure.

"This is because antibiotics can kill the normal, healthy microorganisms that reside in the horse's gastrointestinal tract, thereby allowing pathogenic, disease-causing organisms, such as Clostridium, to grow and cause diarrhea," says Belgrave.

Some examples of antibiotics capable of inducing severe diarrhea include orally administered lincomycin, intravenous or intramuscular tetracycline, orally administered penicillin, erythromycin, trimethoprim-sulfa (TMS), metronidazole, doxycycline, and intravenous or intramuscular ceftiofur, enrofloxacin, and gentamicin.

"There is anecdotal information to suggest that a geographical association with certain antibiotics and their ability to disrupt the gastrointestinal tract of horses in that region of the country exists," adds Belgrave.

For example, horses residing in Eastern Canada might be more likely to develop diarrhea after treatment with a specific antibiotic compared to horses in Western Canada treated with the same antibiotic that do not appear to be at a greater risk of developing diarrhea.

According to Belgrave, "It is also hypothesized that the more potent, effective antibiotics put the patient at a greater risk of developing diarrhea."

About the Author

Stacey Oke, DVM, MSc

Stacey Oke, MSc, DVM, is a practicing veterinarian and freelance medical writer and editor. She is interested in both large and small animals, as well as complementary and alternative medicine. Since 2005, she's worked as a research consultant for nutritional supplement companies, assisted physicians and veterinarians in publishing research articles and textbooks, and written for a number of educational magazines and websites.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from TheHorse.com. Learn More

Free Newsletters

Sign up for the latest in:

From our partners